Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 185, NWS Springfield, MO

July 30, 2007Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jul 30, 2007, 9:10 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2007, 9:10 AM CDT (14:10 UTC)
Expired
Jul 30, 2007, 2:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 10:00 AM CDTFLASH FLOODGirard, KSK 7 CLOSED FROM K 47 NORTH OF GIRARD TO K 39. K 277 CLOSED FROM K 7 TO CRAWFORD STATE PARK. K 3 CLOSED FROM K 146 TO K 39.
Jul 30, 12:30 PM CDTFLASH FLOODWalnut, KSPUBLIC REPORTED 18 INCHES OF WATER OVER A LOW WATER BRIDGE AT LITTLE LONG CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 301410
FFWSGF
KSC011-037-301900-
/X.NEW.KSGF.FF.W.0185.070730T1410Z-070730T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 AM CDT MON JUL 30 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 200 PM CDT.

* AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RADAR ESTIMATES THAT TWO TO THREE INCHES OF RAIN 
  FELL BETWEEN 8 AND 9 AM BETWEEN ARCADIA AND FARLINGTON IN 
  CRAWFORD COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING 
  INCLUDE...HEPLER...FARLINGTON...ARCADIA...HIATTVILLE AND GARLAND.

THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL CONTINUE TO SLOWLY 
MOVE EAST ACROSS SOUTHERN BOURBON AND CRAWFORD COUNTIES THROUGH 
11 AM. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE 
POSSIBLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3768 9506 3787 9506 3787 9497 3786 9496
      3787 9464 3734 9463 3733 9500 3734 9507
      3738 9508 3767 9509

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:30 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 6:30 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 AM CDT MON JUL 30 2007

.DISCUSSION...

SIMILAR FLOW PATTERN ACROSS CENTRAL KANSAS THAT WAS OCCURRING OVER
SOUTHERN NEBRASKA LAST NIGHT. ALTHOUGH LAST NIGHTS CONVECTION HAD
A PERSISTENT MCV THAT CONTINUED TO FIRE THUNDERSTORMS GENERALLY IN
THE SAME AREAS OF SOUTH CENTRAL NEBRASKA. TONIGHTS PATTERN HAS
SLIGHTLY MORE LOW LEVEL ENERGY AND ASSOCIATED LOW LEVEL JET
BEGINNING TO FORM ACROSS SOUTHWEST KANSAS. THIS HAS AIDED THE
DEVELOPMENT OF A FAIRLY POTENT LINE OF THUNDERSTORMS FROM THE
PANHANDLE OF OKLAHOMA...NORTHEAST ACROSS CENTRAL KANSAS. THIS
ACTIVITY DISSIPATES ACROSS FAR EASTERN KANSAS AS THE MAIN FLOW
PATTERN CHANGES.

MAIN FORECAST CONCERN DEALS WITH ASSOCIATED LOW LEVEL JET AXIS AND
HOW THE THUNDERSTORMS EVOLVE ACROSS KANSAS...AND INTO WEST
CENTRAL...SOUTHWEST MISSOURI THIS MORNING.

ALTHOUGH THE MODELS DO INCREASE THE PRECIPITATION AMOUNTS/COVERAGE
GENERALLY ACROSS CENTRAL/NORTHERN KANSAS THROUGH THIS
MORNING...THE MAIN UPPER PATTERN TAKES THE BULK OF THE
PRECIPITATION NORTH OF OUR FORECAST AREA. HOWEVER...THERE SHOULD
BE ENOUGH CONVERGENCE TO KEEP SOUTHEAST KANSAS AND WESTERN
MISSOURI UNSETTLED...OR AT LEAST 40-70% COVERAGE THIS MORNING AND
AFTERNOON. THE PERSISTENT DRIER EASTERLY FLOW AT LOW LEVELS SHOULD
KEEP THE EASTERN FORECAST AREA MORE STABLE OR KEEP ONLY ISOLATED
CHANCES OF PRECIPITATION TODAY.

MID LEVEL DRYING WILL LEAD TO ALMOST NO CHANCE OF PRECIPITATION
ACROSS MOST OF OUR FORECAST AREA...WITH THE EXCEPTION OF SOUTHEAST
KANSAS AND FAR WESTERN MISSOURI AFTER MONDAY NIGHT.

ONLY MINOR CHANGES IN THE EXTENDED PERIOD WERE NOTED AS MAINLY DRY
CONDITIONS AND AN INCREASE IN TEMPERATURES WILL LIKELY CONTINUE
THROUGH THE UPCOMING WEEKEND. NO LARGE SCALE DISTURBANCES ARE
FORECAST TO DEVELOP OR LEAD TO AN UNSETTLED WEATHER PATTERN
THROUGH THE NEXT 7 DAYS. JLT

&&

.AVIATION...

A BROKEN MID LEVEL DECK WILL COVER MUCH OF KANSAS AND MISSOURI
THROUGH AT LEAST THIS MORNING. PATCHY FOG WILL DISSIPATE EARLY THIS
MORNING WHILE SCATTERED SHOWERS INCREASE FROM THE WEST. SCATTERED
SHOWERS WILL AFFECT THE JOPLIN VICINITY THIS MORNING AND BOTH THE
SPRINGFIELD AND JOPLIN TERMINAL VICINITIES THIS AFTERNOON. VFR
CONDITIONS WILL PREVAIL WITH LOCALIZED MVFR CONDITIONS IN THE
SHOWERS.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 30, 4:08 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 AM CDT MON JUL 30 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
408 AM CDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
OUTLOOK AREA AND PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS.
THE BEST OVERALL COVERAGE OF THE THUNDERSTORMS WILL BE ACROSS
SOUTHEAST KANSAS AND WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI ON TUESDAY AND WEDNESDAY. THE MAIN HAZARD WILL BE
LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

TEMPERATURES AND HUMIDITY LEVELS WILL BEGIN TO INCREASE BY THE
LATTER PART OF THE WEEK. HEAT INDICES WILL APPROACH AND MAY EXCEED
100 DEGREES IN PARTS OF THE OZARKS AND SOUTHEAST KANSAS STARTING
THIS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:00 PM CDTAreal Flood WarningSGFCrawford6 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.